IDEAS home Printed from https://ideas.repec.org/p/cpd/pd2002/d6-2.html
   My bibliography  Save this paper

Consistent estimation of discrete-choice models for panel data with multiplicative effects

Author

Listed:
  • Alban Thomas

    () (LEERNA-INRA, Université des Sciences Sociales de Toulouse)

Abstract

This paper presents an extension to the fixed-effect Logit for panel-data discrete-choice models, where the error component structure is multiplicative (individual effects multiplied by time effects). In linear models with such an error-component structure as investigated by Ahn, Lee and Schmidt (2001), usual fixed-effect estimators are generally inconsistent. We propose a conditional Logit estimator based on a different sufficient statistic, for the case where multiplicative time effects are known. When not the case, we discuss the implementation of the Modified Profile Likelihood based on a transformation of incidental parameters. The last estimator is an extension of Honoré and Lewbel (2000) semiparametric estimator. We investigate small sample properties of these estimators with a Monte Carlo experiment.

Suggested Citation

  • Alban Thomas, 2002. "Consistent estimation of discrete-choice models for panel data with multiplicative effects," 10th International Conference on Panel Data, Berlin, July 5-6, 2002 D6-2, International Conferences on Panel Data.
  • Handle: RePEc:cpd:pd2002:d6-2
    as

    Download full text from publisher

    File URL: http://econpapers.repec.org/cpd/2002/79_Thomas.pdf
    Download Restriction: no

    References listed on IDEAS

    as
    1. Holtz-Eakin, Douglas & Newey, Whitney & Rosen, Harvey S, 1989. "The Revenues-Expenditures Nexus: Evidence from Local Government Data," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 30(2), pages 415-429, May.
    2. Crepon, Bruno & Kramarz, Francis & Trognon, Alain, 1997. "Parameters of interest, nuisance parameters and orthogonality conditions An application to autoregressive error component models," Journal of Econometrics, Elsevier, vol. 82(1), pages 135-156.
    3. Bo E. Honore & Arthur Lewbel, 2002. "Semiparametric Binary Choice Panel Data Models Without Strictly Exogeneous Regressors," Econometrica, Econometric Society, vol. 70(5), pages 2053-2063, September.
    4. Lewbel, Arthur, 2000. "Semiparametric qualitative response model estimation with unknown heteroscedasticity or instrumental variables," Journal of Econometrics, Elsevier, vol. 97(1), pages 145-177, July.
    5. Tony Lancaster, 2002. "Orthogonal Parameters and Panel Data," Review of Economic Studies, Oxford University Press, vol. 69(3), pages 647-666.
    6. Manuel Arellano, 2003. "Discrete choices with panel data," Investigaciones Economicas, Fundación SEPI, vol. 27(3), pages 423-458, September.
    7. Hsiao, C., 1992. "Logit and Probit Models," Papers 9210, Southern California - Department of Economics.
    8. Thierry Magnac, 2002. "Binary variables and fixed effects: generalizing conditional logit," 10th International Conference on Panel Data, Berlin, July 5-6, 2002 D6-4, International Conferences on Panel Data.
    9. Manski, Charles F., 1985. "Semiparametric analysis of discrete response : Asymptotic properties of the maximum score estimator," Journal of Econometrics, Elsevier, vol. 27(3), pages 313-333, March.
    10. Bertschek, Irene & Lechner, Michael, 1998. "Convenient estimators for the panel probit model," Journal of Econometrics, Elsevier, vol. 87(2), pages 329-371, September.
    11. Ahn, Seung Chan & Hoon Lee, Young & Schmidt, Peter, 2001. "GMM estimation of linear panel data models with time-varying individual effects," Journal of Econometrics, Elsevier, vol. 101(2), pages 219-255, April.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Lechner, Michael & Lollivier, Stefan & Magnac, Thierry, 2005. "Parametric Binary Choice Models," IDEI Working Papers 398, Institut d'Économie Industrielle (IDEI), Toulouse.
    2. Frederiksen, Anders & Honore, Bo E. & Hu, Luojia, 2007. "Discrete time duration models with group-level heterogeneity," Journal of Econometrics, Elsevier, vol. 141(2), pages 1014-1043, December.

    More about this item

    NEP fields

    This paper has been announced in the following NEP Reports:

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:cpd:pd2002:d6-2. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sune Karlsson). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.